2020–2021 BCSC Basic and Clinical Science Course™
11 Lens and Cataract
Chapter 5: Pathology
Drug-Induced Lens Changes
Tamoxifen, an antiestrogen medication used in the prevention and adjuvant treatment of breast cancer, is thought to be related to development of cataract. Although 1 study has not substantiated this association, other studies have shown up to a fourfold increase in the risk of developing cataract, especially PSC, associated with tamoxifen use. Crystalline maculopathy has been reported in patients receiving high-dose tamoxifen therapy. Cystoid macular edema (CME) may also be present with these inner-retinal crystalline deposits and can cause significant, irreversible vision loss (see Fig 15-6 in BCSC Section 12, Retina and Vitreous).
Bradbury BD, Lash TL, Kaye JA, Jick SS. Tamoxifen and cataracts: a null association. Breast Cancer Res Treat. 2004;87(2):189–196.
Eisner A, Luoh S-W. Breast cancer medications and vision: effects of treatments for early-stage disease. Curr Eye Res. 2011;36(10):867–885.
Nichols HB, DeRoo LA, Scharf DR, Sandler DP. Risk-benefit profiles of women using tamoxifen for chemoprevention. J Natl Cancer Inst. 2014;107(1):354.
Excerpted from BCSC 2020-2021 series: Section 11 - Lens and Cataract. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.